How Addictive Is Fentanyl, and What Other Risks Does It Pose?
Fentanyl is an extremely powerful opioid drug that is used to treat severe pain. Fifty to 100 times more potent than morphine and 40 to 50 times more potent than heroin, it is a Schedule II prescription medication. Its use is meant to be closely monitored.
While it was designed for the purpose of managing severe pain following an accident or surgery, or for people who have become tolerant to other opioids, it has become a widely misused drug.
What Is Fentanyl?
When prescribed for medical purposes, fentanyl can be given through an injection, lozenge, or transdermal patch. When used recreationally and produced illegally, fentanyl is sold as a powder, drops on blotter paper, tablets, or mixed in with other drugs like heroin. People using fentanyl to get high typically swallow, snort, or inject it.
Fentanyl is highly addictive due to the euphoric and relaxed high it produces. As an opioid, fentanyl fixes to opioid receptors in the brain, which increases dopamine levels and activates a reward system in the brain. The euphoric high is a reward that reinforces fentanyl use.
People who use opioids like fentanyl on a daily basis for more than just a couple weeks are expected to develop dependency and a subsequent addiction to the substance.
Risks and Dangers of Fentanyl Use
Fentanyl is dangerous due to its potency and the risk of severe negative side effects that it can cause. While they can produce a relaxing high, opioids can also suppress vital bodily functions, such as breathing, to the point of death. Because fentanyl is so potent and frequently mixed with other drugs when bought illicitly, there are extreme risks associated with its use.
- Changes in mood
- Uncontrollable shaking
- Feeling cold
- Pain, burning, numbness, or tingling in the hands and feet
- Dry mouth
- Stomach pain and cramps
- Back pain
- Difficulty urinating
- Skin redness, irritation, or swelling (where a transdermal patch is worn)
- Irregular heartbeat
- Nausea and vomiting
- Swelling anywhere in the body
- Difficulty breathing or swallowing
- Hoarse throat
The large majority of cases of fentanyl-related harm are due to illegally manufactured fentanyl. Fentanyl is a popular recreational drug due to the heroin-like effects it can produce. Often, it is mixed with other drugs like heroin or cocaine in order to increase the euphoric effects.
The problem, however, is that many consumers are unaware that fentanyl has been laced into what they are purchasing. People who think they are only consuming cocaine or other prescription medications don’t adjust their dosage and use patterns accordingly and accidently overdose.
Synthetic opioids like fentanyl are wreaking havoc on overdose death rates across the country. According to the Centers for Disease Control and Prevention (CDC), more than 28,000 deaths were attributed to synthetic opioid use in 2017. From 2016 to 2017, deaths from synthetic opioids increased significantly in 23 states and among all demographics.
Illegal fentanyl is to blame for these deaths, particularly fentanyl analogs that are being illegally manufactured. One type of fentanyl analog, carfentanil, is estimated to be 10,000 times stronger than morphine.
Not all fentanyl analogs are stronger than fentanyl, but there are many variations on the black market that are only detectable by specialized toxicology testing. As a result, there are many variations of highly dangerous fentanyl products available that are not even being tested yet.
No matter what strain of fentanyl is used, however, the risk of overdose is high for people who experiment with the drug recreationally.
- Chest pain
- Slowed breathing
- Blue lips and skin
- Loss of consciousness
If you are with someone who is exhibiting any of the above symptoms, it is important to seek emergency medical care right away. A fentanyl overdose can be fatal, but immediate medical intervention can reverse the effects of the overdose and save someone’s life.
Fortunately, there are interventions available for the immediate treatment of an opioid overdose. Naloxone is an opioid receptor antagonist that can block and reverse the effects of an overdose. Primarily, naloxone helps someone who has stopped breathing due to consuming too great an amount of opioids to start breathing again.
An opioid overdose must be treated immediately to effectively reverse the life-threatening effects.
The use of naloxone is encouraged by the government and health officials to reduce rates of opioid-related deaths. It is considered to be a safe and effective antidote to administer to anyone experiencing an opioid-related overdose.
Naloxone can be administered by the following people:
- Emergency medical responders
- Law enforcement agents
- People at risk for an overdose who have a supply of naloxone on hand at home
- Family and friends who have obtained the medication in case their loved one has an overdose
Efforts are being made across the country to expand access to naloxone to reach people who are at risk for an opioid overdose. An increasing number of police stations and hospitals keep a supply of naloxone on hand, and personnel are trained in how to administer in it emergency situations.
Depending on the laws of your state, you may be able to obtain doses of naloxone to keep at home if you are worried about someone close to you having an overdose.
Anyone who has become physically dependent on fentanyl will experience withdrawal symptoms if they suddenly stop taking it. It is possible to become dependent on opioids even if you have only been using them exactly as prescribed by your doctor.
People who have been taking high doses of any opioid for more than a few weeks are likely to experience withdrawal symptoms that aren’t pleasant.
- Muscle aches and pains
- Teary eyes
- Runny nose
- Excessive sweating
- Problems sleeping
- Yawning often
- Stomach cramps
- Nausea and vomiting
- Dilated pupils
- Blurry vision
- Rapid heartbeat
- High blood pressure
It is safe to assume that initial withdrawal symptoms will begin about 24 hours after your last use. A day or two later, more severe and uncomfortable symptoms are likely to set in. The severity of symptoms typically peaks around day three and gradually tapers off within a week.
The physical symptoms of withdrawal can be very painful, but they may not be as hard to deal with as the psychological symptoms. For someone who has become addicted to opioids, addressing psychological symptoms such as anxiety, depression, and drug cravings can be even more difficult and takes much longer.
Seeking Help for a Fentanyl Addiction
One of the greatest risk of fentanyl use is developing an addiction to the drug. An addiction can happen to people using fentanyl for medical or recreational reasons.
According to the National Institute on Drug Abuse (NIDA), over 2.5 million Americans had an opioid use disorder in 2014, a number that has only risen since. With so many people struggling with this disorder, national efforts have been made to develop effective treatments. One of the most effective approaches identified for treating opioid use disorders is medication-assisted treatment (MAT).
Through MAT, medications are administered to manage or eliminate severe withdrawal symptoms that often prohibit people from completing the withdrawal process. Medications, such as buprenorphine, methadone, and extended-release naltrexone, have been found to be effective for the treatment of opioid use disorders. When administration of these medications is combined with behavioral counseling, a holistic and highly effective form of treatment is provided.
Recognizing Fentanyl Use
The sooner you can identify fentanyl misuse, the sooner you can get your loved one on a path to recovery. Fentanyl misuse is on the rise across the country, and far too many people are paying fatal consequences for their drug use.
Fentanyl. (January 2019). Alcohol and Drug Foundation.
Fentanyl. (June 2016). National Institute on Drug Abuse.
Fentanyl Transdermal Patch. (March 2018). U.S. National Library of Medicine: Medline Plus.
Opioid Overdose: Fentanyl. (December 2018). Centers for Disease Control and Prevention.
Prescription Behavior Surveillance System Issue Brief. (July 2017). CDC National Center for Injury Prevention and Control.
Synthetic Opioid Overdose Data. (December 2018). Centers for Disease Control and Prevention.
Withdrawing from Opiates and Opioids. (July 2017). Healthline.